People with schizophrenia may have a lower suicide rate if they take antidepressants, a new study has found.
International healthcare providers might alter the prescriptions they write out for mentally-ill expatriates following the research, which involved the analysis of 2,558 Finnish people who had a recent diagnosis of schizophrenia.
Scientists analysed the participants for an average of four years from their initial admission into a hospital and determined what their leading causes of death were.
Furthermore, the researchers accessed Finnish registers to understand the effects different medications had on an individual's mortality risks.
The study, which was published in the Archives of General Psychiatry and led by Karolinska Institutet's Department of Clinical Neuroscience, found 160 research participants died during the investigation.
A total of 57 of these died of external causes such as violent crimes, poisoning or drowning, with 35 of these deaths believed to be cases of people taking their own lives.
The two main causes of death among the subjects in the research were cardiovascular disease and suicide.
However, those who were taking benzodiazepines had a 91 per cent higher chance of early death than those who did not, with suicide overwhelmingly the most common cause of a fatality among this group.
Throughout the periods in which antidepressant drugs were utilised, the risk of mortality was 43 per cent lower than during those times when they were not, with the suicide risk cut by 85 per cent.
Multiple prescriptions of antipsychotics were found to have no significant impact on mortality rates.
People who had taken benzodiazepines for over four weeks were the most likely to commit suicide.
According to the UK's National Health Service, antipsychotics are generally advised as the initial medicine to treat an acute schizophrenic episode.
"We weren't aware that the beneficial effects of anti-depressives were so powerful," professor of clinical psychiatry at the research institute Jari Tiihonen said.
"The increased suicide risk for patients with long-standing benzodiazepine use may be partly attributable to the possible development of withdrawal symptoms when the drugs run out," he suggested.